Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 79, NWS Albany, NY

June 25, 2000Columbia County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 25, 2000, 7:44 PM EDT for Columbia County, New York. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 2000, 7:44 PM EDT (23:44 UTC)
Expired
Jun 25, 2000, 8:45 PM EDT
In force
61 min
Issued by
NWS Albany, NY
Area
Whole counties

County Columbia County, NY

The radar

The Albany radar (KENX), 52 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 8:20 PM EDTThunderstorm WindLivingston, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 6:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 252354
SVRALB
NYC021-260045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
744 PM EDT SUN JUN 25 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBIA COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 845 PM EDT

* AT 738 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF LORENZ PARK...MOVING SOUTHEAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES NORTHEAST OF LORENZ PARK AT 805 PM EDT
  5 MILES NORTH OF PHILMONT...5 MILES SOUTHWEST OF CHATHAM AT 815 PM
  EDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:41 PM EDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jun 25, 1:41 PM EDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
141 PM EDT SUN JUN 25 2000

.DISC...TORNADO WATCH ALREADY OUT WL KEEP THIS SHORT. WL ALSO
LEAVE FLASH FLOOD WATCH THROUGH REMAINDER OF THIS AFTERNOON.

.SHORT TERM...STG UVV H10-H5 ACRS ERN NY AT 00Z WITH AREA OF 3-5
UBAR/S FM NE PA TO NE VT. CNTR OF THETA E RDG AT H8 ROTATES E FM WRN
NY AT 12Z TO NR KBGM BY 18Z WITH AXIS FM E PA TO N CNTRL NH BY 00Z.
BL CAPES ACRS FA RISE FM 100-200 J/KG THIS AM TO 500-1000 J/KG BY
18Z AND 1000-1500 J/KG BY 00Z. THESE VALUES MAY BE UNDERDONE AS
DEWPOINT POOLING MAY RSLT IN HDSN VLY THIS AFT AS 70-75 DEG
DEWPOINTS FRTHR S ARE ADVECTED INTO RGN. IF THIS HAPPENS CAPES OF
2000-3000 J/KG WL BE COMMON. HELICITIES ALSO INCRS DURG DAY FM
100-200 RNG THIS AM TO 200-300 RNG BY 00Z. PW VALUES ALSO HI WITH
INCRS FM 1.25 IN THIS AM TO 1.5 TO 2 IN RNG BY 00Z. HAV ADDED
ENHANCED WRDG TO ZONES...FOR DAMAGING WNDS...LRG HAIL AND TORRENTIAL
DOWNPOURS. HAV ALSO REMOVED TIMING OF PCPN THIS AFT AND RAISED POPS
TO CAT ALL ZONES. IF CAPES INCRS AS XPTD THEN MULTICELL LINES WL
DVLP WITH EMBEDDED SUPERCELLS AND PSBLTY FOR TORNADOES.

AFTERNOON ZONES WL BE OUT AT 145 PM ED'T.

.ALY...TORNADO WATCH THROUGH 600 PM
       NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-MAZ001
       FLASH FLD WATCH THIS PM
       NYZ032-033-038>040-047-048-051-058-063.

In the hours before

Special weather statement, Jun 25, 6:05 PM EDT, 1 hour 39 minutes before
WWUS35 KALY 251430
SPSALB
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
260300-

SPECIAL WEATHER STATEMENT
605 PM EDT SUN JUN 25 2000

...THE TORNADO WATCH FOR EASTERN NEW YORK...SOUTHERN VERMONT AND THE
BERKSHIRES HAS EXPIRED... BUT A SEVERE THUNDERSTORM WATCH WILL
REPLACE IT AND WILL LAST TILL 11 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM EDT FOR
LITCHFIELD COUNTY CONNECTICUT...

A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTH OF GLENS FALLS
IN WARREN COUNTY TO COBLESKILL IN SCHOHARIE COUNTY...WILL PROGRESS EASTWARD
LATE THIS AFTERNOON AND EARLY THIS EVENING THROUGH THE CAPITAL
DISTRICT...MID HUDSON VALLEY...EASTERN CATSKILLS... BERKSHIRES...
SOUTHERN VERMONT...AND LITCHFIELD HILLS. SOME OF THE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING HAIL...WIND GUSTS OF GREATER THAN 50
MPH...AND BRIEF PERIODS OF HEAVY RAIN.

IF YOU LIVE SOUTH AND EAST OF THE CAPITAL DISTRICT...KEEP A WATCHFUL
EYE ON THE SKY.  TAKE COVER IMMEDIATELY IF THREATENING WEATHER
APPROACHES.

WASULA
Local storm report, Jun 25, 6:36 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
636 PM EDT SUN JUN 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    BRUNSWICK                 NY   WIND DAMAGE
06/25/00   RENSSELAER                     TREE DOWN AND WIRES DOWN
                                          AND POWER OUTAGES.

NNNN
Local storm report, Jun 25, 7:36 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
736 PM EDT SUN JUN 25 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    BRUNSWICK                 NY   WIND DAMAGE
06/25/00   RENSSELAER                     TREE DOWN AND WIRES DOWN
                                          AND POWER OUTAGES.

0657 PM    BERLIN                    NY   WIND DAMAGE
06/25/00   RENSSELAER                     TREE LIMBS AND WIRES DOWN

0657 PM    GRAFTON                   NY   WIND DAMAGE
06/25/00   RENSSELAER                     LIMBS WIRES DOWN

0720 PM    TOMHANNOCK                NY   WIND DAMAGE
06/25/00   RENSSELAER                     10 TREES UPROOTED NEAR
                                          TOMHANNOCK RESERVOIR.  2
                                          TREES ON HOUSES.

NNNN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:17 PM EDTSevere Thunderstorm WarningALYRensselaer43 min
Jun 25, 7:12 PM EDTSevere Thunderstorm WarningALYRensselaer33 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.